New York, 2022

Flash Flooding and Debris Flow in New York, May 15, 2022

May 15, 2022 · NWS ALY · 8 events in 4 counties and zones

A multi-cluster batch of showers and thunderstorms produced heavy rainfall that resulted in multiple flash flood reports and also produced a few damaging wind reports across eastern New York during the afternoon and evening hours of May 15, 2022.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A multi-cluster batch of showers and thunderstorms produced heavy rainfall that resulted in multiple flash flood reports and also produced a few damaging wind reports across eastern New York during the afternoon and evening hours of May 15, 2022.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 15, 9:20 AM EST, 2 hours 30 minutes earlier.

Area forecast discussion, May 15, 9:20 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1020 AM EDT Sun May 15 2022

.SYNOPSIS...
A warm and humid air mass will lead to scattered showers
and thunderstorms today into this evening. On Monday, a strong cold
front will bring strong to severe thunderstorms during the afternoon
and evening hours. Cooler and less humid conditions are forecast
Tuesday through Thursday behind the cold front.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE...As of 1015 AM EDT, partly to mostly cloudy skies cover
the area with some scattered showers north and east of the
Capital District. Some gradual improvement in sky cover is
expected today with airmass showers and thunderstorms
developing across the area. 8am upper air sounding showed light
winds throughout and some tall skinny cape available. Any
showers and thunderstorms that develop will be slow moving and
will be able to produce heavy rain. Some ponding of water in
urban and poor drainage locations is possible.

Previous discussion follows...
Deformation on the north/west side of aforementioned
disturbance will keep areas of moderate to locally heavy rain
across northern portions of the Capital Region extending into
southern VT through daybreak, and possibly a few hours
thereafter, with additional showers expected farther south and
east into the SE Catskills, Berkshires, NW CT and mid Hudson
Valley.

Showers should decrease in areal coverage during the mid to late
morning hours, however additional scattered showers and
thunderstorms are expected to develop this afternoon and
continue through early evening, as a weakening trough approaches
from the west. SPC HREFs suggest MUCAPES increase to 750-1200
J/kg this afternoon, greatest within portions of the Mohawk and
Hudson River Valleys, with PWAT's of 1.25-1.50 inches. 0-6km
shear remains weak, generally 10-15 KT. So, mainly pulse-type
storms are expected, with some hail possible within the tallest
cores, along with isolated gusty winds from and perhaps on the
leading edge of any multicell clusters that develop. In
addition, slow movement of storms and relatively high PWAT's
could lead to locally heavy downpours.

Afternoon high temps should reach 75-80 in most valley areas,
and 70-75 across higher terrain areas. Dewpoints should remain
elevated, mainly in the lower/mid 60s, so it will still feel
humid.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
Enhanced Risk for severe thunderstorms for eastern NY, and
Slight Risk for western New England on Monday...

Any lingering showers/thunderstorms this evening should taper
off and/or move east and south of the region by late evening,
allowing for a period of clear to partly cloudy skies to
develop as some weak shortwave ridging translates east into the
region. With a moist boundary layer remaining in place,
especially where rain occurs prior, conditions will become
favorable for fog development, some of which could become
locally dense. Lows mainly in the mid 50s to lower 60s.

Monday looks to be convectively active, as a potent shortwave
approaches from the Great Lakes region and becomes negatively
tilted, with a strong cold front approaching during the peak
heating of the afternoon/evening hours. Latest HREFs suggest
MUCAPES increase to 1000-1500 J/kg by afternoon, with 0-6 km
shear increasing to 30-45 KT (strongest western areas). The
combination of favorable instability and strong upper level
dynamics will provide an environment capable of producing strong
to severe thunderstorms Monday afternoon and early evening,
with the greatest threat being damaging straight-line wind gusts
associated with a potential QLCS (quasi-linear convective
system) and/or smaller bowing line segments. However, should any
discrete thunderstorm cells develop just ahead of any line(s),
large hail and perhaps an isolated tornado can not be ruled out
(and also perhaps along any potential QLCS).

CAMs exhibit some uncertainty on exact timing of thunderstorms,
with main consensus being between roughly 4-8 PM from west to
east across the region, but again, there is some uncertainty and
occurrence of storms could be a bit earlier or later.

Max temps ahead of any showers/thunderstorms could reach into
the upper 70s to lower 80s in valley areas, and lower/mid 70s
for higher terrain.

Showers/thunderstorms could linger into Monday evening,
especially for areas east of the Hudson River. Then,
breezy/windy and much cooler/less humid. Some wind gusts of up
to 40 mph could occur Monday night in the wake of the cold
front. Lows by daybreak Tuesday in the mid 40s to lower/mid 50s
for most areas.

Upper level trough passes by Tuesday, so any morning sunshine
should mix with a period of clouds, with isolated to scattered
showers possible for areas along and especially north of I-90
during the late morning and afternoon hours. It will remain
breezy, with west/northwest winds gusting up to 30-40 mph at
times. Highs mainly in the lower/mid 60s for valleys, and 50s
across higher terrain areas, although portions of the mid Hudson
Valley could approach 70 where more sunshine is expected, along
with downsloping west/northwest winds allowing for additional
warming.

Lingering showers for northern areas Tuesday evening, otherwise
becoming clear to partly cloudy and cool, with lows in the 40s
for most areas by daybreak Wednesday, with some 30s possible
across portions of the southern Adirondacks and higher terrain
of southern VT.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The period starts out on Wednesday with surface high pressure
building into the region and a zonal northwest flow aloft. This
pattern should result in dry conditions and slightly below normal
temperatures. A northwest breeze will persist much of the day, since
the surface high will move in towards evening. Tranquil/seasonable
conditions expected Wednesday night.

Temperatures warm back to normal levels on Thursday, as heights
aloft start to rise. There will still be a zonal flow aloft with a
weak/subtle surface front nearby. So an isolated/brief shower cannot
be ruled out, but the majority of the time/area should remain dry.

More substantial ridging aloft looks to build in on Friday, while at
the surface a warm front should be lifting northward across the
region. There could be a few showers associated with the warm front
passage, but overall forcing is expected to be limited as the upper
ridge builds. Temperatures may eclipse 80 degrees in valley
locations Friday afternoon, especially if the warm front moves
through with 850 mb temperature anomalies of +1 to +2 STDEV forecast.

Saturday looks to be warmest day of the week as low level southwest
flow increase ahead of a cold front and associated upper level
trough approaching from the upper Great Lakes. Depending on sunshine
and timing of the cold front, temperatures could soar well into the
80s and possibly reaching near 90 in valley locations. Guidance
indicating a more progressive pattern compared to previous model
runs, so a quicker cold front passage could result in cooler
temperatures. Showers and thunderstorms will be possible ahead of
and along the cold front Saturday afternoon/evening. Timing/details
will be refined as next weekend draws closer.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
Low level moisture in place early this morning resulting in
mainly IFR cigs at the TAF sites. Improvement to MVFR is
expected by mid morning, with VFR conditions returning by late
morning.

Scattered thunderstorms are possible after 18Z into the early
evening at all TAF sites as an upper level disturbance moves
eastward across the region. Possible brief MVFR/IFR conditions
associated with any TSRA.

Fog development could occur overnight tonight given sufficient
clearing. Mid level clouds may linger for a while at least
through the evening. Due to abundant low level moisture, any
clearing should lead to fog formation fairly quickly. Will
mention IFR developing at KGFL/KPSF where confidence in fog is
higher, with MVFR at KALB/KPOU for now until confidence
increases.

Winds will be southerly around 5 kt or less, becoming southwest
around 5-7 kt this afternoon.

Outlook...

Monday Night: High Operational Impact. Breezy. Definite SHRA...TSRA.
Tuesday: Moderate Operational Impact. Windy. Scattered SHRA.
Tuesday Night: Low Operational Impact. Breezy. NO SIG WX.
Wednesday: Low Operational Impact. Breezy. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Low Operational Impact. Slight Chance of SHRA.

&&

.FIRE WEATHER...
A warm and humid air mass will continue through Monday. An
upper level disturbance will bring some showers this morning,
and scattered showers and thunderstorms this afternoon and
evening. On Monday, a strong cold front will bring strong to
severe thunderstorms during the afternoon and evening hours.
Cooler and less humid conditions take place Tuesday behind the
passage of the cold front.

RH values will fall to 50-60 percent this afternoon, then
recover to 90-100 percent tonight with areas of dew formation
likely.

Winds will become south to southwest at 5-10 mph this afternoon,
then become light/variable tonight. Winds will then become south
to southwest and increase to 10-20 mph by Monday afternoon.

Winds will be stronger, and variable in direction in and near
any thunderstorms.

&&

.HYDROLOGY...
Showers will taper off this morning, however there will be
additional scattered showers and thunderstorms this afternoon
and evening, and again Monday afternoon and evening.

Given relatively dry soil conditions and low streamflows, no
significant hydrologic response is expected on area rivers/streams
through Monday. However, localized ponding of water in urban or poor
drainage areas is possible from any heavy downpours that occur.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...SND
NEAR TERM...SND/KL
SHORT TERM...KL
LONG TERM...JPV
AVIATION...JPV
FIRE WEATHER...Evbuoma/KL
HYDROLOGY...Evbuoma/KL
Hazardous weather outlook, May 15, 3:41 AM EST, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
441 AM EDT Sun May 15 2022

NYZ032-033-038>043-047>054-058>061-063>066-082>084-161100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-Southeast Warren-Southern Washington-
441 AM EDT Sun May 15 2022

This Hazardous Weather Outlook is for eastern New York.

.DAY ONE...Today and tonight.

Scattered, non severe thunderstorms are expected this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The Storm Prediction Center has placed eastern New York within an
Enhanced Risk for severe thunderstorms on Monday, as a strong cold
front tracks through the region during the afternoon and evening. The
main threat will be damaging wind gusts, although isolated
occurrences of large hail are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed Monday.

CTZ001-013-MAZ001-025-VTZ013>015-161100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Bennington-Western Windham-Eastern Windham-
441 AM EDT Sun May 15 2022

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts and southern Vermont.

.DAY ONE...Today and tonight.

Scattered, non severe thunderstorms are expected this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The Storm Prediction Center has placed western New England within a
Slight Risk for severe thunderstorms on Monday, as a strong cold
front tracks through the region during the afternoon and evening. The
main threat will be damaging wind gusts, although isolated
occurrences of large hail are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed Monday.

The radar

The Albany radar (KENX), 91 km away, was scanning. The volume nearest the first event began at 16:52 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 flash flood, 1 debris flow, 1 flood. Local standard time, as filed.

Debris Flow, Herkimer

When
May 15, 11:50 AM EST to 1:00 PM EST
Where
Herkimer County, 2.52 mi S of East Frankfort to 2.73 mi S of East Frankfort
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.984, -75.042

Bell Hill Road was closed in the town of German Flatts due to a mud and rock slide from heavy rainfall.

Flood, Schenectady

When
May 15, 2:36 PM EST to 5:15 PM EST
Where
Schenectady County, 0.51 mi E of Scotia to 0.63 mi NE of Scotia
Cause
Heavy Rain
Reported by
Social Media
Coordinates
42.830, -73.960

Flooding was reported on some streets in the Village of Scotia.

Thunderstorm Wind, Albany

When
May 15, 2:48 PM EST
Where
Albany County, 0.86 mi SE of Albany
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.640, -73.760

A tree was reported down on Park Place Ave.

Thunderstorm Wind, Albany

When
May 15, 2:55 PM EST
Where
Albany County, 1.47 mi SSE of Albany
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.630, -73.760

Law enforcement reported large tree limbs and wires down.

Flash Flood, Albany

When
May 15, 3:06 PM EST to 5:15 PM EST
Where
Albany County, 1.91 mi NW of Slingerlands Arpt to 1.55 mi SE of Hartmans Corners
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.670, -73.896

Numerous roads were flooded and impassable in the town of Guilderland including Kennewyck Circle Dr., Shaw Road, and Cuyler Court.

Flash Flood, Albany

When
May 15, 3:10 PM EST to 5:15 PM EST
Where
Albany County, 0.69 mi S of Westmere to 0.62 mi SSE of Westmere
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.690, -73.880

Sinkhole was spotted on Western Ave as a result of flash flooding.

Flash Flood, Albany

When
May 15, 3:20 PM EST to 5:15 PM EST
Where
Albany County, 2.06 mi NW of Albany to 1.84 mi NW of Albany
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.670, -73.800

Street flooding and possible road closures were reported within the vicinity of Daytona Ave, Western Ave, and South Manning Blvd in the City of Albany.

Thunderstorm Wind, Rensselaer

When
May 15, 3:55 PM EST
Where
Rensselaer County, 1.47 mi SSW of Jacks Corners
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
42.500, -73.580

Route 20 EB/WB was closed at Jefferson Hill Rd due to a downed tree and wires.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030051, 1028743, 1028749, 1028755, 1028740, 1028741, 1028742, 1028756.